Dense Fog, Alexander
- When
- September 23, 4:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Due to slowly clearing skies and nearly calm winds, widespread dense fog formed across southern Illinois. Visibility was at or below one-quarter mile.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Due to slowly clearing skies and nearly calm winds, widespread dense fog formed across southern Illinois. Visibility was at or below one-quarter mile. A weak surface high pressure ridge over the Mid-Mississippi Valley provided the light winds and clearing skies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 12:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 AM CDT FRI SEP 23 2011 .DISCUSSION... PATCHY DENSE FOG IN OUR NW CORRIDOR IS PRETTY NARROW IN SCOPE AT LEAST RIGHT NOW. NOTICE JUST TO THE WEST IS 10SM VSBYS IN LIGHT FLOW REGIME...SO WILL MONITOR AWHILE LONGER BEFORE DECIDING ON HEADLINE OR NO. FOR NOW...WILL ISSUE INTERIM/TRANSITORY SPS...BUT ACKNOWLEDGE SHORT FUSE ADVISORY MAY BE WARRANTED FOR NARROW CORRIDOR IN NW 1/3-1/2 OF FA. OTHERWISE UPPER TROF MOVING THRU WILL KEEP POPS GOING TIL ITS PASSAGE...WHICH SHOULD BE BY MID MORNING. AFTER THAT WE GET INTO THE CYLCLONIC COLD POOL FLOW...WHICH WILL LEAD TO INSTABILITY PM CLOUDS/SMALL CHANCE OF SHOWERS. THIS SMALL CHANCE WILL AMPLIFY TONIGHT-TOMORROW THRU SUNDAY AS ADDITIONAL ENERGY PINWHEELS AROUND THE DEEPENING UPPER LOW SPINNING OVER THE MID-UPPER MS RIVER VALLEY THROUGH THE WEEKEND. IT WILL INCLUDE A CHANCE OF THUNDER AS THE ATMOS DESTABILIZES IN THE WARM SIDE (LOW LEVEL SLYS) OF THE SLIGHTLY WESTWARD MEANDERING LOW. DRY AIR FINALLY WORKS IN EARLY NEXT WEEK AS THE UPPER LOW BEGINS TO SCOOT NORTHEASTWARD ACROSS THE LAKES. THIS WILL LEAD TO A DRIER NWLY FLOW FOR US WITH TEMPS MODERATING THRU NEXT WEEK. && .AVIATION... RAIN SHOWERS WILL GRADUALLY TAPER OFF FROM WEST TO EAST. TAIL END OF THE ACTIVITY COULD BECOME INCREASINGLY MIRED IN MVFR CEILINGS AND VISIBILITIES AT KEVV/KOWB. AS THE RAIN DEPARTS...A BAND OF IFR CEILINGS IS EXPECTED. THESE LOW CEILINGS STAND THE BEST CHANCE OF CLEARING AT KCGI AND PERHAPS KPAH LATE...LEADING TO THE DEVELOPMENT OF DENSE FOG BY DAYBREAK...ESPECIALLY AT KCGI. ANY LINGERING LOW CLOUDS AND/OR FOG WILL CLEAR THE REGION BY MID MORNING...LEADING TO VFR CONDITIONS THE REMAINDER OF THE DAY. SCATTERED TO BROKEN VFR STRATOCUMULUS SHOULD DEVELOP ACROSS THE AREA BY MIDDAY INTO THE AFTERNOON. NORTH/NORTHWEST WINDS WILL PICK UP TO 5 TO 10 KNOTS BY AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 322 AM CDT FRI SEP 23 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 322 AM CDT FRI SEP 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG COULD BE LOCALLY DENSE IN PATCHES EARLY THIS MORNING...MAINLY OVER WESTERN REACHES OF THE QUAD STATE...IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 208 AM CDT FRI SEP 23 2011 ILZ075>078-080>094-INZ081-082-085-086-KYZ003>005-007-010-014- MOZ076-086-087-100-107>112-114-231200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND... MARION...MORGANFIELD...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 208 AM CDT FRI SEP 23 2011 ...LOCALLY DENSE FOG POSSIBLE OVERNIGHT... WITH SLOWLY CLEARING SKIES AND NEAR CALM WINDS PUSHING ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AREAS OF FOG WILL FORM AND SPREAD ACROSS THE AREA. SOME OF THIS FOG MAY BECOME LOCALLY DENSE...WITH VISIBILITIES OCCASIONALLY FALLING BELOW ONE QUARTER OF A MILE AT TIMES. AT THIS TIME...THE BEST COVERAGE OF FOG WILL LIKELY REMAIN ALONG AND WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS...AND ALONG AND NORTHWEST OF INTERSTATE 55 AND HIGHWAY 60 IN SOUTHEAST MISSOURI. FURTHER TO THE EAST...THE FOG WILL BECOME MORE PATCHY FOR TRAVELERS CROSSING THE WABASH RIVER IN SOUTHWEST INDIANA AND ACROSS THE OHIO RIVER INTO WEST KENTUCKY. IF YOU DO PLAN TRAVEL OVERNIGHT...BE AWARE THAT DRAMATIC CHANGES IN VISIBILITY MAY OCCUR ON THE ROAD AHEAD WHERE FOG IS PREVALENT. TRAVEL ACCORDING TO THE WEATHER CONDITIONS. USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND OTHER DRIVERS...AS THEY MAY BE DRIVING NEAR THE CENTER LINE OF THE ROADWAY...STOPPED OR BARELY MOVING. IF THE FOG IS TOO DENSE...PULL OFF THE ROADWAY AND STOP. DO NOT DRIVE AT 5 TO 10 MPH. BE SURE TO USE YOUR TURN SIGNAL LONG BEFORE YOU TURN...AND BRAKE EARLY ENOUGH WHEN APPROACHING A STOP IN ORDER TO ALERT OTHER DRIVERS OF YOUR INTENTIONS. BE SURE TO WATCH YOUR SPEED...AS DENSE FOG CAN OBSCURE VISUAL LANDMARKS THAT HELP YOU JUDGE HOW FAST YOU ARE TRAVELING ON THE ROAD AND YOUR DISTANCE FROM OTHER DRIVERS. THE FOG SHOULD GRADUALLY LIFT AND DISSIPATE AFTER DAYBREAK. SMITH
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343682, 343683, 343684, 343685, 343686, 343687, 343688, 343690, 343691, 343692, 343693, 343694, 343695, 343696, 343697, 343698, 343699, 343700, 343701.